To Name :
To Email :
From Name :
From Email :
Comments :

Comments and Controversies


More on hyperammonemia

Vol. 10, No. 05 / May 2011
This week's quiz:
More »

The authors of the “The mysterious foreign accent” (Cases that Test Your Skills, Current Psychiatry, March 2011, p. 57-63) left us hanging by tantalizing us with an axis III diagnosis of asymptomatic hyperammonemia. They most likely did more work to come to that diagnostic conclusion but it’s not evident in the article. I’m left with the feeling that a young person with delusions, psychosis, and average intelligence might have a metabolic source for those symptoms—particularly because she seems to have a high-achieving father, yet is a high school dropout. The discussion of foreign accent syndrome mentions structural cerebral lesions as a major source for the disorder. A quick Internet search failed to turn up an association with hyperammonemia but that would not necessarily rule out a connection in this case because both are rare disorders.

I also would think the presence of hyperammonemia would preclude use of valproate or certainly would need to be addressed during treatment. The response to risperidone and valproate would be in keeping with the standard response of a mild delirium to antipsychotic treatment. The history of physical and emotional abuse would be in keeping with the exploitation that mentally disordered people often are subjected to as Dr. Henry A. Nasrallah mentions in the Comments and Controversies section (Current Psychiatry, March 2011, p. 5,64).

Kenneth Lipman, MD
Chief of Psychiatry
Kaiser Permanente
Vacaville, CA

The authors respond

Hyperammonemia was an incidental finding. As a part of standard check-up, blood work was done. In the workup for the basic metabolic panel, ammonia level was found to be elevated above the normal range. But this lab finding was not correlated with other clinical findings. The liver panel was normal. The patient did not have any features of encephalopathy, nor did she have any clinical signs or symptoms. There have been reports of hyperammonemia associated with the use of valproate but unless the patient is clinically symptomatic, dose adjustment for valproate is not warranted. Periodic monitoring for ammonia level may be needed for high-risk patients on valproate if they have clinical signs and symptoms.

Panchajanya Paul, MD
Second-Year Resident
Department of Psychiatry
The University of Toledo
Toledo, OH

Barry Beckman, PsyD
Psychologist
Northwest Ohio Psychiatric Hospital
Toledo, OH

David Bellian, MD
Psychiatrist
Northwest Ohio Psychiatric Hospital
Clinical Assistant Professor of Psychiatry
The University of Toledo
Toledo, OH

Thomas Osinowo, MD
Psychiatrist
Northwest Ohio Psychiatric Hospital
Clinical Assistant Professor of Psychiatry
The University of Toledo
Toledo, OH

Did you miss this content?
Prescriber’s guide to using 3 new antidepressants: Vilazodone, levomilnacipran, vortioxetine